IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 604 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (729 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed5418    
    Printed68    
    Emailed0    
    PDF Downloaded299    
    Comments [Add]    
    Cited by others 13    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2007  |  Volume : 73  |  Issue : 6  |  Page : 423

Imiquimod-induced vitiligo-like depigmentation


Baskent University Faculty of Medicine, Department of Dermatology, Ankara, Turkey

Correspondence Address:
Engin Senel
Department of Dermatology, Baskent University Faculty of Medicine, 5. sokak No: 48 Bahcelievler, Ankara-06490
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.37065

Rights and Permissions



How to cite this article:
Senel E, Seckin D. Imiquimod-induced vitiligo-like depigmentation. Indian J Dermatol Venereol Leprol 2007;73:423

How to cite this URL:
Senel E, Seckin D. Imiquimod-induced vitiligo-like depigmentation. Indian J Dermatol Venereol Leprol [serial online] 2007 [cited 2020 Jun 2];73:423. Available from: http://www.ijdvl.com/text.asp?2007/73/6/423/37065


Sir,

Imiquimod, an imidazoquinoline amine, is a potent topical immune response modifier. [1] It has been used effectively to treat human papillomavirus-induced warts, molluscum contagiosum, actinic keratoses and superficial basal cell carcinoma. [2]

A 32 year-old man presented to our clinic with genital warts, which had been present for the last six months. Dermatologic examination revealed multiple verrucous papules on the shaft of the penis and pubic area and depigmented macules on the glans penis, the shaft of the penis and the scrotum [Figure - 1]. Imiquimod 5% cream had been applied to the warts every other night. After two months, he had noticed erythematous lesions on the dorsal surface of the penis and the scrotum. These lesions turned into depigmented areas in three months. Depigmentation never extended to the areas that had not been treated with imiquimod. No repigmentation was noted in a six-month follow-up period. The patient had no personal or family history of vitiligo.

Imiquimod is generally a well-tolerated drug. Its most frequent side effects are erythema, flaking, scabbing, edema and excoriation. In addition, only two cases of depigmentation caused by imiquimod have been reported. [3],[4] The authors speculated that imiquimod might have acted as a triggering factor in a susceptible patient who had a positive family history of vitiligo. [4] They also suggested that clinicians should be cautious when prescribing imiquimod in patients with a personal of family history of vitiligo. [4] However, our patient and the other reported case had no personal or family history of vitiligo.

Imiquimod enhances antigen presentation by stimulating CD8+ T cell activation and inducing Langerhans cell maturation. [5] Vitiligo-like depigmentation may result from the destruction of melanocytes by CD8+ T cells directed to melanocyte surface antigens after antigen presentation is enhanced by imiquimod.

Dermatologists should be aware of this possible side effect of imiquimod, which may be long-lasting or irreversible.

 
  References Top

1.Rudy SJ. Imiquimod (Aldara): Modifying the immune response. Dermatol Nurs 2002;14:268-70.  Back to cited text no. 1  [PUBMED]    
2.Majewski S, Marczak M, Mlynarczyk B, Benninghoff B, Jablonska S. Imiquimod is a strong inhibitor of tumor cell-induced angiogenesis. Int J Dermatol 2005;44:14-9.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.Brown T, Zirvi M, Cotsarelis G, Gelfand JM. Vitiligo-like hypopigmentation associated with imiquimod treatment of genital warts. J Am Acad Dermatol 2005;52:715-6.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]  
4.Stefanaki C, Nicolaidou E, Hadjivassiliou M, Antoniou C, Katsambas A. Imiquimod-induced vitiligo in a patient with genital warts. J Eur Acad Dermatol Venereol 2006;20:755-6.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]  
5.Eedy DJ. Imiquimod: A potential role in dermatology? Br J Dermatol 2002;147:1-6.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]  


    Figures

  [Figure - 1]

This article has been cited by
1 Imiquimod-Induced Depigmentation: Report of Two Cases and Review of the Literature
Christopher T. Burnett,David J. Kouba
Dermatologic Surgery. 2012; 38(11): 1872
[Pubmed] | [DOI]
2 Depigmentation therapies for normal skin in vitiligo universalis
AlGhamdi, K.M., Kumar, A.
Journal of the European Academy of Dermatology and Venereology. 2011; 25(7): 749-757
[Pubmed]
3 Genital vitiligo following use of imiquimod 5% cream
Zhang, R., Zhu, W.
Indian Journal of Dermatology. 2011; 56(3): 335-336
[Pubmed]
4 Acute Renal Failure Caused by Imiquimod 5% Cream in a Renal Transplant Patient: Review of the Literature on Side Effects of Imiquimod
J. Santos-Juanes, A. Esteve, A. Mas-Vidal, P. Coto-Segura, E. Salgueiro, E. Gómez, C. Galache Osuna
Dermatology. 2011; 222(2): 109
[VIEW] | [DOI]
5 Basic Pharmacology of Topical Imiquimod, 5-Fluorouracil, and Diclofenac for the Dermatologic Surgeon
Tejas Desai, Cynthia L. Chen, Alpesh Desai, William Kirby
Dermatologic Surgery. 2011; : n/a
[VIEW] | [DOI]
6 Vitiligo in dark skin: Do not think of black and white! | [Vitiligo in de donkere huid: Denk niet zwart-wit!]
Njoo, M.D.
Nederlands Tijdschrift voor Dermatologie en Venereologie. 2010; 20(10): 610-612
[Pubmed]
7 Depigmentation therapies for normal skin in vitiligo universalis : Depigmentation therapies for vitiligo universalis
KM AlGhamdi, A Kumar
Journal of the European Academy of Dermatology and Venereology. 2010; : no
[VIEW] | [DOI]
8 Vitiligo-like depigmentation induced by imiquimod treatment of superficial basal cell carcinoma
Sriprakash, K., Godbolt, A.
Australasian Journal of Dermatology. 2009; 50(3): 211-213
[Pubmed]
9 Vitiligo-like depigmentation induced by imiquimod treatment of superficial basal cell carcinoma
Kavita Sriprakash,Amanda Godbolt
Australasian Journal of Dermatology. 2009; 50(3): 211
[Pubmed] | [DOI]
10 Kondi̇loma akümi̇nata ve tedavi̇ yöntemleri̇
Aygün, B.K., Çelik, H., Kavak, B., Gürateş, B.
Turk Jinekolojik Onkoloji Dergisi. 2009; 12(2): 29-34
[Pubmed]
11 Imiquimod-induced vitiligo after treatment of nodular basal cell carcinoma
Gowda, S., Tillman, D.K., Fitzpatrick, J.E., Gaspari, A.A., Goldenberg, G.
Journal of Cutaneous Pathology. 2009; 36(8): 878-881
[Pubmed]
12 Imiquimod-induced vitiligo after treatment of nodular basal cell carcinoma
Smitha Gowda,Donald K. Tillman,James E. Fitzpatrick,Anthony A. Gaspari,Gary Goldenberg
Journal of Cutaneous Pathology. 2009; 36(8): 878
[Pubmed] | [DOI]
13 Authorĉs reply
Şenel, E., Seçkin, D.
Indian Journal of Dermatology, Venereology and Leprology. 2008; 74(2): 169-170
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow